Missouri, 2010

Flash Flood in Missouri, July 7 to 8, 2010

July 7 to 8, 2010 · NWS LSX · 1 event in 1 county or zone

Scattered storms developed over the region, with some training of storms over central Missouri. These storms dumped up to five inches of rain in some locations, causing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered storms developed over the region, with some training of storms over central Missouri. These storms dumped up to five inches of rain in some locations, causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 7, 5:58 PM CST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 7, 5:58 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CDT WED JUL 7 2010

.DISCUSSION...
/340 PM CDT WED JUL 7 2010/

PRIMARY CONCERN IS POTENTIAL FOR LOCALLY HEAVY RAINFALL INTO THIS
EVENING...FOLLOWED BY MORE LOCALLY HEAVY RAIN ON THURSDAY AFTERNOON
INTO FRIDAY AS THE COLD FRONT FINALLY DRIFTS THROUGH THE AREA.
ATMOSPHERE OVER THE REGION IS VERY MOIST WITH PWATS BETWEEN 1.5 AND
1.8 INCHES...WHICH IS AROUND 150% OF NORMAL.  HOWEVER...CONVECTION
THIS AFTERNOON IS VERY SCATTERED IN NATURE...AND WITH A FEW
EXCEPTIONS THE SHOWERS AND STORMS ARE MOVING RIGHT ALONG AND NOT
STAYING OVER ONE SPOT FOR TOO LONG.  WILL HOLD OFF ISSUING ANY FLOOD
WATCHES FOR NOW AND JUST MENTION LOCALLY HEAVY RAIN IN THE HAZARDOUS
WEATHER OUTLOOK.  MODELS ARE HINTING THAT THERE COULD ALSO BE A
HEAVY RAIN THREAT THURSDAY AFTERNOON AND THURSDAY NIGHT AS THE FRONT
DRIFTS INTO THE AREA...HOWEVER ALL OF THE QPF OUTPUT IN THE SHORT
RANGE MODELS IS CONTAMINATED WITH GRID-SCALE CONVECTIVE FEEDBACK SO
I HAVE LOW CONFIDENCE IN THE AMOUNTS THEY ARE FORECASTING.  HPC
EXCESSIVE RAINFALL OUTLOOK DOES NOT HIGHLIGHT ANY PART OF OUR AREA
THROUGH 18Z THURSDAY...SO AGAIN...WILL HOLD OFF ISSUING ANY FLOOD
WATCHES AT THIS TIME.  MODELS ARE IN GOOD AGREEMENT THAT THE FRONT
WILL DRIFT THROUGH THE AREA THURSDAY NIGHT AND SHOULD BE OVER
SOUTHERN MISSOURI BY FRIDAY MORNING.  SHOULD SEE SOME COOLER AND
DRIER AIR FILTER INTO THE AREA FOR FRIDAY NIGHT AND SATURDAY.

MEDIUM RANGE MODELS ARE IN REASONABLE AGREEMENT GIVEN ZONAL FLOW
ALOFT FOR SUNDAY AND MONDAY.  SHOULD SEE OLD FRONTAL BOUNDARY LIFT
BACK TO THE NORTH WITH SUBSEQUENT RISE IN TEMPERATURES AND HUMIDITY
LEVELS INTO THE BEGINNING OF NEXT WEEK.  HOWEVER...BOTH GFS AND
ECMWF KEEP THE HIGHEST HEAT BACK IN THE PLAINS WITH 850MB TEMPS IN
OUR AREA HOVERING AROUND 20C.  THIS SHOULD BE GOOD ENOUGH FOR LOWER
90S WITH DEWPOINT TEMPS IN THE UPPER 60S TO LOWER 70S.  NOT EXACTLY
CHAMBER OF COMMERCE WEATHER...BUT CERTAINLY NOT THE HOTTEST WE'VE
BEEN THIS YEAR. GFS AND EMWF BEGIN TO DIVERGE TUESDAY AND WEDNESDAY
AS A TROF AMPLIFIES OVER THE GREAT PLAINS AND MIDWEST.  GFS IS MUCH
STRONGER AND FASTER THAN THE ECMWF (AS IS TYPICAL)...SO HAVE LEANED
ON ECMWF AND HPC GUIDANCE WHICH BARELY PUSH THE COLD FRONT
ASSOCIATED WITH THE UPPER TROF INTO OUR AREA FOR TUESDAY AND
WEDNESDAY.  CONTINUED CHANCE POPS MONDAY FOR WARM ADVECTION TYPE
PRECIP AND TUESDAY ASSOCIATED WITH THE FRONT.  IF THE GFS IS
RIGHT...FRONT WILL DIVE DOWN INTO THE LOWER MISSISSIPPI VALLEY...IF
THE LESS AMPLIFIED ECMWF IS RIGHT IT WILL HANG UP OVER SOUTHERN
MISSOURI.  KEPT POPS OUT OF WEDNESDAY FOR NOW DUE TO THE UNCERTAINTY.

CARNEY

&&

.AVIATION...
/642 PM CDT WED JUL 7 2010/

AFTERNOON CONVECTION HAS CONGEALED INTO A NARROW AREA...WHICH AT
2330Z HAS FOCUSED THE MOST ACTIVE CONVECTION FROM JUST N OF COU TO
NEAR PPQ. THIS AREA IS LIFTING N AT AROUND 25 KTS...WHICH SHOULD
BRING ANOTHER ROUND OF TSRA WITH MVFR CIGS/VSBYS TO UIN EARLY
THIS EVENING. FOR COU AND STL AREA TAFS...EXTRAPOLATION OF CURRENT
ACTIVITY WOULD SUGGEST A LIMITED THREAT OF SPOTTY SHOWERS INTO THE
EARLY EVENING WITH VFR CONDS. LATER THIS EVENING...PRIMARILY AFTER
05Z...WENT WITH THE IDEA THAT COMBO OF WEAK WARM ADVECTION AND
APPROACH OF CIRCULATION CENTER FROM E OK SHOULD CAUSE A FLAIR UP
OF SHOWERS AND A FEW TSRA OVER NW SECTIONS OF THE CWA...WHICH WILL
SLOWLY PROPAGATE INTO THE STL AREA DURING THE PREDAWN HOURS. ON
THU...ATTEMPTED TO RAMP UP PRECIP DURING THE DAY ON THU AS COLD
FRONT FINALLY ARRIVES IN AREA. FOR NOW WENT WITH SREF FOR TIMING
OF THE COLD FRONT BUT ITS CERTAINLY POSSIBLE THAT OUTFLOWS WILL BE
MORE DOMINATE THAT THE SYNOPTIC PATTERN...CAUSING ACTUAL TIMING OF
WIND SHIFT AT EACH LOCATION TO DIFFER CONSIDERABLY FROM THE TIMING
ALA SREF.

SPECIFICS FOR KSTL...
PRIMARY PRECIP THREAT FOR KSTL APPEARS TO BE LIMITED TO SHOWERS
FOR MUCH OF THE NIGHT...WITH A CB GROUP DURING THE PREDAWN HOURS
TO HINT AT THE THREAT OF SPOTTY CONVECTION DEVELOPING IN THE
AREA. FOR NOW HAVE STAYED WITH THE IDEA OF VFR CIGS AND
VSBYS...AND WILL SIMPLY MONITOR RADAR TRENDS TO SEE IF ECHO
DEVELOPMENT WARRANTS LOWER CONDS.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 2:59 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT WED JUL 7 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
359 PM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE BI-STATE
REGION TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS TO 40 MPH
ARE POSSIBLE WITH THE STRONGEST STORMS...BUT NO ORGANIZED SEVERE
THUNDERSTORMS ARE EXPECTED.

MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY THROUGH FRIDAY. THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS.
AT THIS TIME...WIDESPREAD OR ORGANIZED SEVERE STORMS ARE NOT
EXPECTED.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH
MONDAY NIGHT.

MODERATE FLOODING IS FORECAST ALONG PARTS OF THE MISSISSIPPI AND
MISSOURI RIVERS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The radar

The Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
July 7, 8:15 PM CST to July 8, 2:00 AM CST
Where
Boone County, 1.75 mi WSW of Huntsdale to 1.38 mi SE of Claysville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.910, -92.510

Up to five inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including at the intersection of Hill Creek Road and Cave Creek Road, Routes E and ZZ. Also, three water rescues had to be performed due to vehicles being driven into flooded road ways. Fortunately no one was injured. Hinkson Creek which runs through Columbia rose very quickly and crested at 16.9 feet, almost two feet above flood stage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247919.